Minnesota, 2014Extreme Cold in Minnesota, January 2, 2014
January 2, 2014 · NWS MPX · 1 event in 1 county or zone
A man apparently fell outside his New Ulm home during the afternoon and died that evening due to exposure from the cold. The high temperature at New Ulm that afternoon was Zero degrees F, and a few hours later, the temperature fell to -18 F during the evening of the 2nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man apparently fell outside his New Ulm home during the afternoon and died that evening due to exposure from the cold. The high temperature at New Ulm that afternoon was Zero degrees F, and a few hours later, the temperature fell to -18 F during the evening of the 2nd. The wind chill during that time was mostly -25 to -30 and a wind chill advisory was in effect that evening for the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 2, 12:41 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 2, 12:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 PM CST THU JAN 2 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 329 AM CST THU JAN 2 2014
SHORT TERM CONCERN REMAINS HEADLINE FOR WIND CHILLS THIS MORNING.
MID CLOUDS CLEARING SLOWLY...BUT THAT TREND CONTINUES AND MOST
CLOUDS SHOULD HAVE EXITED THE AREA OVER THE NEXT 3 HOURS. THIS
LEAVES VERY COLD TEMPERATURES OOZING SOUTH AND EAST THIS MORNING AS
CENTER OF ARCTIC RIDGE BUILDS SOUTHEAST. THIS SHOULD DROP
TEMPERATURE CLOSE TO FORECAST VALUES...WITH SOME MID 20S BELOW IN
THE FAR NORTHERN CWA TO MAINLY TEENS BELOW IN THE SOUTH. WIND IS
LIGHT GENERALLY 7 KTS OR LESS. THE WIND MAY NOT PICK UP MUCH IF AT
ALL WHERE IT IS CALM NOW. HOWEVER...ANY WIND WILL DELIVER WIND CHILL
CRITERIA WITH HE COLD TEMPS. WILL LEAVE HEADLINE GO FOR NOW.
ARCTIC HIGH DROPS SOUTH TONIGHT. SHOULD BE RAPID COOL DOWN TO THE
EAST WITH CLEAR SKY EXPECTED. SOME POSSIBILITY OF NON DIURNAL
TEMPERATURE TREND WESTERN CW AFTER 06Z. DID INCLUDE THAT...AS AT
LEAST SOME HIGH CLOUDS SHOULD BE WORKING IN AS PRESSURE GRADIENT
INCREASES AND SURFACE PRESSURE FALLS ADVANCE EAST. WILL HAVE TO
MONITOR FOR ANOTHER WIND CHILL HEADLINE FOR THE COMING
NIGHT...BEFORE THE BRIEF WARM UP OCCURS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 329 AM CST THU JAN 2 2014
TWO BIG WEATHER HEADLINES IN THE EXTENDED:
1) ONE OF THE COLDEST DAYS IN THE PAST 20YRS EXPECTED ON MONDAY
2) LIGHT SNOW/MIXED PRECIP LIKELY FRIDAY NIGHT WITH CLIPPER SYSTEM
WITH BLOWING SNOW POSSIBLE AS WELL
THE 02.00Z ECMWF AND NAM HAVE COME A LITTLE CLOSER IN LINE WITH
THE GFS WITH THE SOUTHWARD EXTENT OF PRECIP WITH THE CLIPPER
SYSTEM DROPPING SOUTH ACROSS THE FORECAST AREA FRIDAY NIGHT. LIGHT
ACCUMS ARE LIKELY ACROSS THE NORTHERN HALF OF THE FORECAST AREA
WITH PERHAPS TRACE-0.02" ACROSS THE SOUTH. THE WARM SECTOR OF THE
CLIPPER SYSTEM COULD CAUSE SOME P-TYPE ISSUES WHERE THE PRECIP IS
LIGHTER ACROSS WESTERN/SOUTHERN MN. WE INTRODUCED LIGHT SLEET AND
EVEN A SLIGHT CHANCE FOR LIGHT FREEZING RAIN ACROSS SEVERAL
COUNTIES IN WEST CENTRAL AND SOUTH CENTRAL MN. ADMITTEDLY...THE
FREEZING RAIN THREAT IS SMALL...AS THE NEAR SURFACE COLD LAYER
REMAINS FAIRLY COLD AND SHOULD BE DEEP ENOUGH TO REFREEZE MELTED
SNOWFLAKES. WE MIGHT END UP WITH SNOW GRAINS OR SMALL PELLETS AS
FAR EAST AS THE TWIN CITIES METRO. LIGHT SNOW ACCUMS OF 1-2 INCHES
ARE POSSIBLE NORTH AND EAST OF THE TWIN CITIES.
NONETHELESS...WHERE P-TYPE IS IN QUESTION...THE PRECIP REMAINS
LIGHT ENOUGH THAT NO SIGNIFICANT PROBLEMS DUE TO FALLING ARE
EXPECTED. BLOWING SNOW...HOWEVER...REMAINS A CONCERN - FIRST WITH
SOUTHERLY WINDS AND THEN STRONG COLD ADVECTING NW WINDS SATURDAY
MORNING. THE COMBINATION OF ADVANCING COLD/PRECIP/BLOWING SNOW
COULD WARRANT THE NEED FOR WINTER WEATHER HEADLINES FRI-SUN.
THE GFS/ECMWF/GEM ARE HOLDING STRONG IN BRINGING WHAT COULD SOME
OF THE COLDEST TEMPERATURES WE HAVE SEEN IN 20 YEARS. 850MB TEMPS
ARE FORECAST -30 C TO -35 C WITH THE SURFACE RIDGE OUT OVER THE
DAKOTAS. ANYTHING -30 OR COLDER AT 850 MB IS RARE AIR AND WOULD BE
AMONG THE TOP 20-30 COLDEST SOUNDINGS OF ALL TIME IF IT WHERE TO
PAN OUT. MANY OF THOSE TOP 20-30 SOUNDINGS REPRESENT SOME OF THE
MORE RECENT COLD OUTBREAKS STILL FRESH IN OUR MEMORY...SUCH AS THE
OUTBREAKS IN 1982...1985...1996...1997...2007...2009. MANY OF
THESE BROUGHT WIDESPREAD SCHOOL CLOSINGS. THERE SHOULD BE ENOUGH
OF A PRESSURE GRADIENT TO KEEP 10-20 MPH WINDS ACROSS MUCH OF THE
AREA WHEN THE COLDEST TEMPS MOVE IN ON MONDAY. THIS SHOULD CREATE
WIND CHILLS BETWEEN -40 AND -50. A WIND CHILL WARNING IS ALL BUT
CERTAIN AT THIS POINT SUN NIGHT - TUESDAY. THE LAST TIME MOST OF
THE FORECAST AREA SAW DOUBLE DIGIT BELOW ZERO HIGHS WAS IN EARLY
FEB. 1996 AND THIS IN THE FORECAST FOR MONDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1223 PM CST THU JAN 2 2014
VFR THROUGH THE PERIOD. CLR SKIES WITH LGT NW WINDS WILL PERSIST
THRU THIS EVENING AS HIGH PRES MOVES ACRS THE AREA. WINDS THEN
SHIFT TO S OVERNIGHT THRU MIDDAY TMRW WITH A SIGNIFICANT INCRS IN
WIND SPEEDS DUE TO A VERY TIGHTENED PRES GRADIENT BETWEEN THE
DEPARTING HIGH PRES AND THE ARRIVAL OF THE NEXT FRONTAL SYSTEM.
CIGS WILL FORM OVERNIGHT IN THE UPPER LEVELS THEN GRADUALLY LOWER.
AM NOT EXPECTING ANYTHING LOWER THAN 4-5 KFT BUT SOME MVFR CIGS
CANNOT BE RULED OUT...PARTICULARLY BEYOND THE 18Z END TIME OF THIS
TAF SET. NO PRECIP IS EXPECTED DURING THIS PERIOD.
KMSP...VFR CONDS THRU THE PERIOD. UPPER LEVEL CIGS GRADUALLY SHIFT
IN FROM THE W OVERNIGHT AND STEADILY LOWER DURG THE DAY TMRW. NO
PRECIP EXPECTED THRU TMRW AFTN...ALTHOUGH CHCS INCRS LATE TMRW
AFTN INTO TMRW EVE FOR -SN TO DEVELOP...MAINLY BEYOND THIS TAF
PERIOD. MAIN ISSUE BECOMES THE WIND SPEEDS DURG TEH DAY TMRW. HIGH
PRES OVHD THRU THE EVE HRS WILL KEEP LGT/VRBL WINDS IN PLACE UNTIL
S WINDS DEVELOP OVERNIGHT. SPEEDS INCRS SIGNIFICANTLY DURG THE DAY
TMRW ON THE BACKSIDE OF THE DEPARTING HIGH PRES...REACHING NEARLY
20G30KT.
/OUTLOOK FOR KMSP/
SAT...MVFR LIKELY WITH IFR POSSIBLE. -SN AND BLSN. WINDS NW 15G25
KTS.
SUN...MVFR WITH SLGT CHC -SN. WINDS W 5-10 KTS BECOMING NW LATE
10-15 KTS. VERY COLD WITH WIND CHILLS -20 TO -30 DURING THE DAY.
MON...VFR. WINDS NW 10-20 KT. VERY COLD WITH WIND CHILLS -40 TO
-50 DURING THE DAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...DWE
LONG TERM...CLF
AVIATION...JPC
Hazardous weather outlook, Jan 2, 11:51 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CST THU JAN 2 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1151 AM CST THU JAN 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG WINDS WILL PRODUCE NEAR BLIZZARD CONDITIONS THIS
WEEKEND...PARTICULARLY OVER WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA FRIDAY NIGHT INTO SATURDAY. IN ADDITION TO THE BLOWING
SNOW...LIGHT SNOW IS LIKELY ACROSS MOST OF THE OUTLOOK AREA
DURING THIS TIME. PORTIONS OF WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA COULD ALSO SEE A LIGHT WINTRY MIX.
SOME OF THE COLDEST WEATHER IN THE PAST 20 YEARS IS EXPECTED ON
SUNDAY NIGHT INTO TUESDAY MORNING WITH THE POTENTIAL FOR 30 TO 50
BELOW ZERO WIND CHILLS. WIND CHILL WARNINGS APPEAR VERY LIKELY TO
BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Extreme Cold/Wind Chill, Brown
- When
- January 2, 3:00 PM CST to 11:00 PM CST
- Where
- Brown forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A man apparently fell outside his New Ulm home during the afternoon and died that evening due to exposure from the cold. The high temperature at New Ulm that afternoon was Zero degrees F, and a few hours later, the temperature fell to -18 F during the evening of the 2nd. The wind chill during that time was mostly -25 to -30 and a wind chill advisory was in effect that evening for the area.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 2, 20142 deaths · 19 injured · 37 events
- Heavy Snow in Pennsylvania, January 2 to 3, 20143 deaths · 13 events
- Winter Storm and Heavy Snow in Delaware, January 2 to 3, 201460 injured · $1,000 · 5 events
- Cold in Minnesota, January 2, 20141 death · 5 events
- Heavy Snow in Pennsylvania, January 2 to 3, 2014$350,000 · 3 events
- Winter Weather in West Virginia, January 2 to 3, 2014$100,000 · 9 events
- Winter Storm and Coastal Flood in New Jersey, January 2 to 3, 20141 injured · $10,000 · 34 events
- Blizzard and Coastal Flood in Massachusetts, January 2 to 3, 2014$5,000 · 39 events
- Winter Storm and Winter Weather in Ohio, January 2, 201430 events
- Extreme Cold and Cold in New York, January 2 to 4, 201427 events
- Winter Storm and Winter Weather in Virginia, January 2 to 3, 201419 events
- High Wind in Wyoming, January 2 to 3, 201459 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493476.